North Carolina, 2009Damaging Winds in North Carolina, August 22, 2009
August 22, 2009 · NWS ILM · 3 events in 1 county or zone
Scattered thunderstorms developed along a surface trough during the early afternoon. These thunderstorms intensified as an upper level jet strengthened across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a surface trough during the early afternoon. These thunderstorms intensified as an upper level jet strengthened across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 22, 10:45 AM EST, 56 minutes earlier.
Area forecast discussion, Aug 22, 10:45 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1145 AM EDT SAT AUG 22 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE EASTERN CAROLINAS TODAY AND
DISSIPATE NEAR THE COAST EARLY NEXT WEEK. OCEAN SWELLS FROM
HURRICANE BILL WILL CREATE DANGEROUS SURF CONDITIONS AND RIP
CURRENTS THROUGH THE WEEKEND AS BILL PASSES WELL EAST OF THE
CAROLINAS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1140 AM SATURDAY...VAPOR ANIMATIONS INDICATE BILL MAY BE
INDUCING SUBSIDENCE ALOFT OVER THE FORECAST AREA. THE SUBSIDENCE
IS TOO WEAK TO HOLD OFF CONVECTION...BUT COULD LIMIT COVERAGE.
GIVEN INSTABILITY AND PRECIPITABLE WATERS...SOME BIG RAINMAKERS
ARE LIKELY. THESE WILL SHOW SLOW TO MODERATE MOVEMENT TOWARD THE
NE. STRONG RIP CURRENTS EXPECTED TODAY IN SE SWELL FROM BILL
PASSING WELL E OF THE AREA AND WILL REFRESH HIGH SURF ADVISORY
ALL COASTS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...DISSIPATING SFC FRONT WILL LINGER NEAR THE
COAST THROUGH THE PERIOD...WITH A WEAKENING UPPER TROF TO THE
WEST. HOWEVER THE DEEPER MOISTURE WILL BE SHUNTED OFF THE
COAST...SO WILL ONLY CARRY A SLIGHT CHANCE POPS FOR DIURNAL
CONVECTION. TEMPS ABOUT A CATEGORY ABOVE CLIMO BOTH DAY AND
NIGHT...BUT THE MID-LEVEL DRYING SHOULD ALLOW FOR AFTERNOON DEWPOINTS
TO MIX DOWN INTO THE 65-70F RANGE AND KEEP THE HEAT INDICES A BIT
LOWER THAN SOME RECENT DAYS.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...WEAK RIDGING SFC AND ALOFT WILL TAKE CONTROL
TUE-THU AS THE STATIONARY FRONT ALONG THE COAST WASHES OUT. DRY
MID-LEVELS AND A DECENT SUBSIDENCE INVERSION AROUND 600MB WILL
LIMIT CONVECTION...IN SPITE OF JUICY LOW LEVELS. HAVE GONE WITH
JUST SLIGHT CHANCE POPS BY DAY...EVEN THO THAT COULD BE NARROWED
DOWN TO THE AFTERNOON HRS...AND DRY BY NIGHT. TEMPS WILL RUN JUST
A FEW DEGREES ABOVE NORMAL.
BY FRIDAY THE NEXT FRONT COMES INTO THE PICTURE AND PRECIPITABLE
WATER INCREASES AGAIN...SO BUMPED THE POPS BACK INTO THE CHANCE
CATEGORY AND WILL SEE TEMPS NEAR NORMAL.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
PLENTY OF CAPE...PRECIPITABLE WATER...AND LOW LFC WILL CONTRIBUTE TO
SCATTERED/NUMEROUS SHOWERS AND STORMS...BEGINNING FAIRLY
EARLY...AROUND 15-16Z. LOOK FOR CONVECTION TO CONTINUE THROUGH THE
AFTERNOON HOURS...ENDING BY EARLY EVENING. LIGHT MAINLY SOUTHWEST
WINDS TODAY...GUSTY IN STORMS. LIGHT WINDS OVERNIGHT WITH FOG
FORMATION AFTER 08Z.
EXTENDED OUTLOOK THROUGH WEDNESDAY...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS THROUGH WEDNESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1140 AM SATURDAY...MARINERS ARE STRONGLY ADVISED TO REMAIN IN
PORT DUE TO HAZARDOUS SEAS. A STRONG SE SWELL GENERATED BY HURRICANE
BILL IS IN PLACE WITH PERIODS OF 17 SECONDS THIS MORNING. SEAS WILL
CONTINUE TO BUILD...PEAKING THIS AFTERNOON IN 7 TO 10 FT RANGE WITH
12 FOOTERS OUT NEAR FRYING PAN SHOALS. HURRICANE BILL WILL MOVE N OF
OUR LATITUDE...PASSING ABOUT 600 MILES E OF CAPE FEAR THIS MORNING.
A COLD FRONT WILL APPROACH FROM THE W AND BE VERY NEAR THE IMMEDIATE
COAST BY THE END OF PERIOD. THE STRONGEST WINDS THIS PERIOD WILL BE
THIS AFTERNOON AND THROUGH THE FIRST PART OF TONIGHT. GRADIENT WILL
BE SLACKENING WITH APPROACH OF TROUGH OVERNIGHT SAT. PREDOMINATE
DIRECTION WILL BE SW.
SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM SATURDAY...WILL BEGIN THE PERIOD WITH MARGINAL SCA
CONDITIONS DUE TO SWELL FROM BILL...BUT BY THAT POINT THE EVENT
WILL SURELY BE IN ITS WRAP-UP STAGES. SEAS WILL SUBSIDE THRU THE
DAY ON SUNDAY...WITH 2-4 FT EXPECTED TO BE THE FLAVOR OF SUN NIGHT
AND MON. WEAKENING FRONT WILL LINGER NEAR THE COAST...RESULTING IN
LIGHT AND VARIABLE WINDS FOR MOST OF THIS TIME FRAME.
LONG TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...EXPECT LIGHT WINDS AND RELATIVELY FLAT SEAS
FOR MOST OF THE PERIOD WITH QUITE A WEAK PRESSURE GRADIENT
EXPECTED OVER THE WATERS. IF ANYTHING THE WIND FIELD MAY BE
DOMINATED BY SEABREEZE PROCESSES. GFS AND NAM BOTH ADVERTISE A
WEAK TROPICAL WAVE MAKING ITS WAY INTO THE BAHAMAS ON
TUE...SUPPORTING THE NEW 11SEC SE SWELL PROGGED IN THE WNA WAVE
GUIDANCE BY WEDNESDAY. THIS WILL BE ENOUGH FOR A SLIGHT BUMP IN
THE SEAS BUT STILL WELL SHORT OF ANY FLAG CRITERIA.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HIGH SURF ADVISORY UNTIL 8 AM EDT SUNDAY FOR SCZ034-046.
NC...HIGH SURF ADVISORY UNTIL 8 AM EDT SUNDAY FOR NCZ097-100-101.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT SUNDAY
FOR AMZ250-252-254-256.
&&
NEAR TERM...RJD/MJC
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...43Hazardous weather outlook, Aug 22, 3:31 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
431 AM EDT SAT AUG 22 2009
NCZ087-096-099-SCZ017-023-024-032-033-039-230845-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
431 AM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE
TORRENTIAL DOWNPOURS. SLOW MOVING THUNDERSTORMS WILL RESULT IN
WATER ACCUMULATING IN LOW-LYING AND POOR DRAINAGE AREAS. THE
STRONGEST OF THUNDERSTORMS MAY PRODUCE ISOLATED STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY.
NCZ097-100-101-SCZ034-046-230845-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
431 AM EDT SAT AUG 22 2009
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...HIGH RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
HIGH RISK OF RIP CURRENTS.
STRONG LONG PERIOD SOUTHEASTERLY SWELLS FROM DISTANT HURRICANE
BILL WILL AFFECT AREA BEACHES WITH POWERFUL AND DANGEROUS SURF
CONDITIONS TODAY AND TONIGHT. BREAKERS ARE EXPECTED TO REACH AS
HIGH AS 8 TO 10 FEET. FREQUENT AND STRONG RIP CURRENTS ARE
EXPECTED THROUGHOUT THE DAY AND TONIGHT.
THE POUNDING SURF WILL LIKELY RESULT IN MINOR TO PERHAPS MODERATE
BEACH EROSION...ESPECIALLY AROUND HIGH TIDE. HIGH TIDE OCCURS
AROUND 930 AM AND 10 PM.
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE
TORRENTIAL DOWNPOURS. SLOW MOVING THUNDERSTORMS WILL RESULT IN
WATER ACCUMULATING IN LOW-LYING AND POOR DRAINAGE AREAS. THE
STRONGEST OF THUNDERSTORMS MAY PRODUCE ISOLATED STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
THE RIP CURRENT RISK MAY BE HIGH AGAIN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY.
AMZ250-252-254-256-230845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
431 AM EDT SAT AUG 22 2009
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 8 AM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.
LONG PERIOD SOUTHEASTERLY SWELLS FROM HURRICANE BILL THROUGHOUT
THIS WEEKEND WILL CREATE EXTREMELY HAZARDOUS BOATING CONDITIONS
ACROSS AREA INLETS AND ENTRANCES...ESPECIALLY DURING OUTGOING
TIDES. STANDING AND STEEP WAVES WILL MANIFEST THEMSELVES ACROSS
AND NEAR INLETS DURING RECEDING TIDES. IN ADDITION...SAND BARS AND
OTHER SUBMERGED LOCATIONS MAY EXPERIENCE BREAKERS THAT NORMALLY
DO NOT OCCUR DUE TO THE LONG PERIODS ASSOCIATED WITH THE INCOMING
SWELL.
LOW TIDE TODAY IS AROUND 3 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY.
RJD
In the hours before
Special weather statement, Aug 22, 10:38 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1138 AM EDT SAT AUG 22 2009
NCZ099-SCZ034-221630-
COLUMBUS-HORRY-
1138 AM EDT SAT AUG 22 2009
...A STRONG THUNDERSTORM OVER NORTHERN HORRY COUNTY AND WESTERN
COLUMBUS COUNTY...
AT 1136 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIR BLUFF
TO JUST NORTH OF GREEN SEA...MOVING EAST AND NORTHEAST AT 10 TO 15
MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS
UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE WHITEVILLE...CHADBOURN...
CHERRY GROVE...CLARENDON...CRUSOE ISLAND...FAIR BLUFF...HALLSBORO...
REDBUG...SIDNEY...WILLIAMS...BRUNSWICK AND CERRO GORDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS
RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
SRP
Special weather statement, Aug 22, 11:35 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1235 PM EDT SAT AUG 22 2009
NCZ096-099-100-SCZ034-221730-
COLUMBUS-BLADEN-BRUNSWICK-HORRY-
1235 PM EDT SAT AUG 22 2009
...STRONG THUNDERSTORMS OVER PORTIONS OF BLADEN AND COLUMBUS
COUNTIES...
AT 1234 PM EDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR JEROME
TO BLADENBORO AND WHITEVILLE...MOVING EAST AND NORTHEAST AT 15 MPH.
THE STRONGEST THUNDERSTORM IN THIS LINE WAS LOCATED NEAR WHITE OAK.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...
WHITEVILLE...ABBOTTSBURG...AMMON...ASH...BETHEL...BLADENBORO...
BUGHILL...CARVERS...CHADBOURN...CLARENDON AND COUNCIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
SRP
Thunderstorm Wind, Bladen
- When
- August 22, 11:41 AM EST to 11:42 AM EST
- Where
- Bladen County, 1.07 mi SSW of White Oak
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.736, -78.709
A roof was blown off a hog farm shelter.
Thunderstorm Wind, Bladen
- When
- August 22, 11:42 AM EST to 11:43 AM EST
- Where
- Bladen County, 0.82 mi SW of White Oak
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.740, -78.708
The roof was ripped off Old White Oak High School.
Thunderstorm Wind, Bladen
- When
- August 22, 11:42 AM EST to 11:43 AM EST
- Where
- Bladen County, 0.8 mi SSW of White Oak
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.740, -78.707
Trees up to 10 inches in diameter were down on and around a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
- Flash Flooding in South Carolina, August 22, 2009$8,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194055, 194053, 194056.